The Drugs don’t work they just make you worse
Prior to this surprise Stroke I was healthy. I would get the occasional cold, stomach bug or pull a muscle, but otherwise was absolutely fine. I had definitely gained weight since I got married, eating too many deliciously rich foods at client events and drinking too much alcohol due to my line of work in sales. But I was also working with an amazing personal trainer three times a week for about 12 months prior. My strength and cardio capacity had significantly increased to the point where I ran the city to surf in a reasonable time only a few months before. The only drugs I ever took were Nurofen, the occasional anti biotic and the contraceptive pill. Every day that passed after the stroke, led my specialists to the same conclusion of the cause – my contraceptive pill. Now at home, I was taking 17+ pills per day! A cocktail of two types of anti-seizure drugs, pain killers and blood thinners. I had to buy a pill box for Christ sake!
The problem with all of the drugs that I was taking, was they all had the potential for horrible side effects. Doesn’t it seem ridiculous that the thing that’s prescribed to make you better, could also make you get sick in another way? Like when Doctors prescribed Thalidomide in the 1950’s, “Hey newly pregnant lady with morning sickness! Here’s a pill to make you not feel nauseous! Oops! Your baby has been born without arms or legs! Sorry about that!” The main ‘side effect’ on each packet of my drugs that I experience is fatigue. They’re the type of drugs you don’t take whilst operating a car or heavy machinery. So you can imagine why my anxiety had risen, considering my job as a Business Development Manager meant that I practically lived in my car, as I needed to drive to my minimum 12 client meetings per week! Why was this happening?
Black Furry Tongue – Ew!
I have always thoroughly discussed the inserts of all medication I have taken, whether it is anti biotics or even my contraceptive pill. But I have always been someone who is apart of that unaffected norm and nothing bad has ever happened. I remember in uni laughing at my anti biotic insert because one of the side effects was getting a black furry tongue! I laughed then, thinking it was a joke, but now all I can think is “shit! There are people out there, taking antibiotics because of a strepped throat, and they’re really walking around with black furry tongues! A) What the?! And B) would it taste like liquorice or dead tongue? ewwww!!! It gives me the heebie jeebies but also now makes me furious! But these are the risks we all take, in an attempt to have a desired outcome from prescribed drugs we take – and I took it. It seems so funny that I, like all of you at some stage, have been trying to not get pregnant or get someone pregnant. But to reduce one risk I increased the risk for something else. Was it worth it?
“You’re not pregnant …..But PS you may die….it could happen to anyone!”
I regularly touched base with my GP about my pill to see if over time I needed to change it as I got older, and even reviewed the side effects the one time my GP changed it. The insert of my pill said I should go to emergency if I have any signs of blood clot, Heart attack or Stroke and then lists ten symptoms of these. After the list it states the following; “The symptoms above occur very rarely and can happen whether or not you are taking the pill. They are, however, serious and require urgent attention or hospitalisation.” No shit Sherlock.
I don’t know why this makes me so angry but it does. Actually, No I do! It’s because I am not just a “she’ll be right” kind of patient. So it made me begin questioning whether to take any drugs because of the side effects – which is dangerous – especially in my case. But most of all I think it’s the wording “occur very rarely” BUT “can happen whether or not you are taking the pill”. Well I can take an anti biotic and get a black furry tongue, but it’s never happened, and I don’t know anyone it HAS happened to! So again it begs the question “WHY ME?!”
The Diagnosis – Cerebral Venous Sinus Thrombosis
Well the answer to this question is simple – “Because.” Yep folks, that’s it!
The type of Stroke I had happens very rarely and although the contraceptive pill is linked to having increased risk to Cerebral Venous Sinus Thrombosis, this stroke apparently just happens “because”. Perhaps a better answer is “I had the stroke because of the blood clot”. But then the question “why did I get the blood clot?” pops up. Again, the answer is “Because”.
Below is a link to a short PowerPoint description of what happened in my brain when I had the CVST and may help to better outline the physical side of my stroke;
Two things that stand out for me in this PowerPoint of CVST are,
1. It describes the cerebral sinus as draining blood to the heart when in fact with my Thrombosis another rare thing occurred. My clots began in my neck in a jugular vein, and travelled into my brain – not my heart. I have since been told people who have clots that do travel to their heart – rarely survive.
2. I want you to imagine that your brain is the one that you just saw. Imagine parts of your brain dying. Imagine those happy, zappy sparks of your synapses dancing in your skull being created by flowing oxygenated blood. Now imagine they stop dancing, stop happy zapping – they go dark. I kept humming in my head, “You are my sunshine, my only sunshine. You make me happy, when skies are grey. You never know dear, how much I love you. Please don’t take my sunshine away” then I would cry alone in my bed at nap time, so I wouldn’t upset anyone.
Now, try and be yourself and be happy at Christmas.Let me tell you from experience it’s impossible.